Cardiac arrest in organophosphorus poisoning

I work in an intensive care unit. Recently I was monitoring a patient with organophosphorus poisoning who was intubated and on ventilator. When I walked into duty, I auscultated the patient and found reduced breath sounds on either side. Presuming that the ET tube was blocked, I removed the ET tube and reintubated the patient, after which the air entry in both lungs was very good. Initially the patient regained saturation but after an interval of 30 minutes she desaturated, developed bradycardia and then went into cardiac arrest. She had been receiving about 10-12 g of atropine per day to counter the organophosphorus. What may be the cause of this cardiac arrest?

Authored By avijit dutta on Sunday 7th April 2013

Responses

R Hutch
·
Posted over 7 years ago

Organophosphates can cause late onset asystole even after the acute effects have subsided. There is a case study to this on this link -

http://www.ncbi.nlm.nih.gov/pubmed/20532843

Like
(1)
Respond